Good summary, this Is a hypothesis I’ve been screaming on social media. I will add on this tidbit for you, part of my hypothesis. When the subunit is poisoned, it changes the exact shape and slope of the dissociation curve and it migrates the curve to the left. Not a typical shift left or right we think of the local factors that affect affinity. Rather the entire curve migrates to the left. The curve forthree cooperative binding sites is quite different from the curve of four. This is demonstrated in this textbook on allosteric enzyme cooperativity:
Looking at the two curves, B and C, you can imagine the hemoglobin curve somewhere in the middle. The exact shape is determined by the overall affinity. Curve a is a hyperbolic curve representing no cooperativity while the curve on the far right demonstrates cooperativity. The hill coefficient represents the degree of cooperativity and for hgb it is 2.7. When you block one of the binding sites, you block the fourth potential site which was the one with the highest afFinity and the biggest contributor to the coefficient of 2.7.
Therefore, the poisoning of the binding site migrates the entire curve to the left and dramatically increase its slope.
Remember the x-axis is Pa02.
From this migrated position you can still shift right or left depending on local factors.
But notice that the PaO2 would have to drop to very low levels before you will see a change in the amount of oxygen bound to the hemoglobin. With one site blocked, and assuming all hemoglobin is affected, the maximum O2 sat would be 75%. It’s doubtful that it’s 100% blocked and of course there is always some shunting going on, especially as the disease progresses. But the steep slope shows the lack of physiological reserve and the potential for respiratory failure, and hypoxemia in end organs, leading to failure and including arrhythmia. You are smiling and laughing on your phone with a side of 72% until you precipitously crash. Because of the steep slope.
This is why I do not recommend anyone in the hospital ambulate and the reason I think we have seen sudden death in some cases. Of course thromboembolism is also happening and on the differential of any sudden death. I think that maximizing PaO2, avoiding exertion, minimize shunt, anticoagulation are key — until we can deactivate the virus or the viral — porphyrin moiety.